INTRODUCTION: Tumor necrosis factor (TNF)-α inhibitors are widely used for the treatment of inflammatory diseases. One of the side effects of TNF-inhibitors is the development of a psoriatiform eruption, also known as paradoxical psoriasis. In this case report, we describe a patient with this side effect after treatment with adalimumab and etanercept.
CASE REPORT: A 45-year-old female was treated with adalimumab 40 mg once every 2 weeks for pustulosis palmoplantaris and psoriatic arthritis. After 2 injections, the patient developed a psoriatiform eruption on her body, which improved after discontinuation of adalimumab but worsened after treatment with etanercept 50 mg twice weekly. Eventually, the patient was treated with topical corticosteroids and ustekinumab 45 mg once every 3 months with a complete remission of the psoriatiform eruption.
DISCUSSION: Several case reports and reviews have been published in recent years which describe patients with a psoriatiform eruption after treatment with TNF-α inhibitors. The pathogenesis that causes this psoriatic eruption is unclear. In conclusion, we describe a patient with a psoriatiform eruption after treatment with adalimumab and etanercept. This patient had to discontinue the treatment and eventually had a complete response after treatment with topical corticosteroids and treatment with ustekinumab.